Hail, Pike
- When
- August 10, 6:18 PM EST
- Where
- Pike County, 3.79 mi SSE of Millrift
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.370, -74.720
An upper level disturbance approaching from the northern Great Lakes set off a round of showers and thunderstorms across much of northeast Pennsylvania. Isolated storms became strong enough to produce minor wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level disturbance approaching from the northern Great Lakes set off a round of showers and thunderstorms across much of northeast Pennsylvania. Isolated storms became strong enough to produce minor wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 10, 2:45 PM EST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT MON AUG 10 2009
.SYNOPSIS...
WARM AND MUGGY CONDITIONS COMBINED WITH AN APPROACHING COLD FRONT
WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH
TONIGHT. HEAVY RAIN AND DAMAGING WINDS ARE POSSIBLE...ESPECIALLY
BEFORE MIDNIGHT. A FEW SHOWERS WILL LINGER INTO TUESDAY BEFORE
HIGH PRESSURE BUILDS IN BY MID-WEEK...BRINGING A WELCOMED STRETCH
OF DRY WEATHER TO THE ENTIRE AREA.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WATCH 695 IN EFFECT UNTIL 11 PM...CONVECTION FIRING ON A LAKE
BREEZE BOUNDARY ACROSS SW NY STATE...WITH MORE ACTIVITY NOW
CROSSING THE NORTHERN FINGER LAKES. THE ATMOSPHERE IS PRIMED FOR
SEVERE THUNDERSTORMS THIS AFTERNOON WITH SBCAPES RANGING FROM 3500
J/KG ACROSS THE FINGER LAKES TO 2500 J/KG ACROSS NE PA. 0-6 KM
BULK SHEAR VALUES AROUND 40 KTS SUPPORT ISOLATED SUPERCELLS WITH
THE MAIN THREAT BEING SOLID/SHORT LINES WITH DAMAGING WINDS.
CONVECTION IS BEING AIDED BY SHORT WAVE ENTERING WESTERN NY
NOW...WHICH IS PROGGED TO MOVE TO OUR EAST BY 06Z. AS THIS HAPPENS
AND WE LOSE OUR DAYTIME HEATING...CONVECTION WILL WANE. MAIN COLD
FRONT IS JUST EAST OF THE CWA BY 12Z TUESDAY. IN ADDITION TO THE
SEVERE WEATHER THREAT...OUR AREA IS RIPE FOR FLASH FLOODING. A FLASH
FLOOD WATCH CONTINUES THROUGH 06Z FOR THE NY ZONES. A HYDROLOGY
DISCUSSION IS BELOW
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT MENTIONED ABOVE IS TO OUR EAST TUESDAY BUT ENOUGH
MOISTURE REMAINS BEHIND TO KEEP IN THE THREAT FOR A FEW SHOWERS OR
THUNDERSTORMS. H5 TROF SWINGS THROUGH TUESDAY NIGHT...WITH DRIER
AIR BEHIND IT. HIGH PRESSURE CONTROLS OUR WEATHER WEDNESDAY AND
THURSDAY. THE 12Z NAM CONTINUES TO SHOW ISOLATED SHOWERS BOTH
DAYS...ESPECIALLY EAST. THIS CANT BE TOTALLY RULED OUT GIVEN THAT
WE STILL HAVE A H5 TROF IN THE EAST. WITH THAT SAID 1000-500 MB RH
VALUES ARE LOW AND WE ARE A GOOD MID LEVEL CAP AROUND 700 MB. WILL
KEEP THE GOING DRY FORECAST UNCHANGED. H850 TEMPS AROUND 13/14
SUPPORTS HIGHS IN THE LOWER TO MIDDLE 80S.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
THE ECMWF AND THE GFS IN AGREEMENT WITH A LARGE RIDGE BUILDING
OVER THE EASTERN US...FINALLY THIS SUMMER. THIS WILL LIMIT
PRECIPITATION FOR AWHILE AND ALLOW TEMPS TO CLIMB INTO THE 80S FOR
THE WEEKEND. THERE WILL BE SOME WEAK UPPER DISTURBANCES...PLUS
SUMMERTIME HEATING THAT MAY ALLOW AN ISOLATED SHOWER TO
DEVELOP...BUT THE CHANCE IS MINIMAL ATTM.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CURRENTLY VFR CONDITIONS ACROSS THE REGION. THIS COULD CHANGE
RAPIDLY MID AFTERNOON AS CUMULUS CLOUDS DEVELOP. EXPECT
THUNDERSTORM DEVELOP TO BEGIN TO OCCUR LATE THIS
AFTERNOON...AFTER 20Z. SOME OF THESE STORMS MAY BECOME SEVERE WITH
HIGH WINDS AS THE MAIN THREAT. HEAVY RAIN IS ALSO POSSIBLE AND
WOULD SIGNIFICANTLY REDUCE VISIBILITY. THESE STORMS WILL BE
POSSIBLE THROUGH THE LATE EVENING HOURS.
SIGNIFICANT LLM WILL LKLY RESULT IN VSBY RESTRICTIONS AFT
MIDNIGHT...WITH MVFR EXPECTED MOST TERMINALS.
SW-WLY WINDS 5-10 KTS NEXT 24 HRS...EXCEPT FOR VRB/GUSTY WINDS NR
TSTMS.
OUTLOOK...
TUES...OCNL MVFR IN SHRA/TSRA.
TUES NGT THRU FRIDAY...VFR...WITH LATE NGT/EARLY MRNG
RESTRICTIONS AT ELM DUE TO VLY FOG.
&&
.HYDROLOGY...
A FLASH FLOOD WATCH CONTINUES FOR THE NY ZONES THROUGH 2 AM. SOIL
CONDITIONS REMAIN VERY MOIST THANKS TO AN AXIS OF 2 TO 5 INCH
RAIN TOTALS THAT FELL YESTERDAY. THE HEAVIEST RAIN FELL ON A LINE
FROM SOUTHWESTERN ONONDAGA COUNTY SOUTH THROUGH ALL OF CORTLAND
AND CHENANGO COUNTIES...SOUTH ACROSS EASTERN BROOME...WESTERN
DELAWARE...AND NORTH CENTRAL SULLIVAN COUNTIES. NUMEROUS ROAD
CLOSURES DUE TO FLASH FLOODING WERE REPORTED IN CHENANGO AND
CORTLAND COUNTIES. THE BEAVER KILL AT COOKS FALLS CAME TO WITHIN
.5 FEET OF FLOOD STAGE. AS THE WATER CONTINUES TO DRAIN THROUGH
THE LOCAL BASINS...MANY AREAS ARE STILL RUNNING HIGH. THE CHENANGO
RIVER AT CHENANGO FORKS IS CURRENTLY ABOVE ACTION STAGE. A
RAINFALL OF THE MAGNITUDE OF LAST NIGHT WOULD PUT THE CHENANGO
RIVER WELL ABOVE THE FLOOD STAGE.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH ISOLATED AMOUNTS MORE
THAN 2 INCHES ARE LIKELY TONIGHT AS AN AREA OF SHOWERS AND
THUNDERSTORMS MOVES THROUGH THE AREA. NAM BUFKIT SOUNDINGS ALONG
WITH RADAR DATA FROM WESTERN NY NOW INDICATED THAT BACK-BUILDING
CELLS ARE LIKELY EARLY THIS EVENING. WHILE THE ENTIRE AREA IS AT
RISK FOR PROBLEMS WITH FLASH FLOODING...THE AREA HIGHLIGHTED ABOVE
HAS THE HIGHEST POTENTIAL GIVEN THE ANTECEDENT CONDITIONS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLASH FLOOD WATCH UNTIL 2 AM EDT TUESDAY FOR NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...SLI
AVIATION...SLI
HYDROLOGY...HEDENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 526 PM EDT MON AUG 10 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-112130- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE- 526 PM EDT MON AUG 10 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY... ...SEVERE THUNDERSTORM WATCH 695 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. THE COMBINATION OF A WARM AND HUMID ATMOSPHERE ALONG WITH AN APPROACHING DISTURBANCE TO OUR WEST HAS CAUSED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS WESTERN NEW YORK AND THE NORTHERN FINGER LAKES. THESE THUNDERSTORMS WILL PROGRESS EAST AND IMPACT THE AREA THROUGH 11 PM. THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE THE POTENTIAL FOR DAMAGING WINDS AND FLASH FLOODING...WITH LARGE HAIL ALSO POSSIBLE. THE MOST LIKELY AREAS FOR FLASH FLOODING WILL BE FROM SOUTHERN ONONDAGA COUNTY SOUTH THROUGH CORTLAND...CHENANGO... BROOME...AND DELAWARE... COUNTIES WHERE HEAVY RAIN FELL YESTERDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. PAZ038>040-043-044-047-048-072-112130- BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 526 PM EDT MON AUG 10 2009 ...SEVERE THUNDERSTORM WATCH 696 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE COMBINATION OF A WARM AND HUMID ATMOSPHERE ALONG WITH AN APPROACHING DISTURBANCE TO OUR WEST HAS CAUSED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS WESTERN NEW YORK. THESE THUNDERSTORMS WILL PROGRESS EAST AND IMPACT THE AREA THROUGH 11 PM. THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE THE POTENTIAL FOR DAMAGING WINDS AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ062-112130- SULLIVAN- 526 PM EDT MON AUG 10 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY... ...SEVERE THUNDERSTORM WATCH 696 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. THE COMBINATION OF A WARM AND HUMID ATMOSPHERE ALONG WITH AN APPROACHING DISTURBANCE TO OUR WEST HAS CAUSED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS WESTERN NEW YORK AND THE NORTHERN FINGER LAKES. THESE THUNDERSTORMS WILL PROGRESS EAST AND IMPACT THE AREA THROUGH 11 PM. THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE THE POTENTIAL FOR DAMAGING WINDS AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 248 PM EDT MON AUG 10 2009 NYZ015-022>025-101945- CHEMUNG NY-SCHUYLER NY-STEUBEN NY-TOMPKINS NY-YATES NY- 248 PM EDT MON AUG 10 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL STEUBEN...NORTHERN CHEMUNG...SCHUYLER...SOUTHEASTERN YATES AND SOUTHWESTERN TOMPKINS COUNTIES... * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR HAMMONDSPORT... AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SONORA AT 255 PM EDT... KEUKA AT 300 PM EDT... BRADFORD AND WAYNE AT 305 PM EDT... TYRONE AND WESTON AT 310 PM EDT... ALTAY AND MONTEREY AT 315 PM EDT... READING CENTER AND TOWNSEND AT 330 PM EDT... ROCK STREAM AND GLENORA AT 335 PM EDT... WATKINS GLEN AND WEDGEWOOD AT 340 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. DJN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG GROTON 42.59N 76.37W
08/10/2009 TOMPKINS NY PUBLIC
TREES DOWN
0427 PM HAIL DE WITT 43.04N 76.07W
08/10/2009 E0.75 INCH ONONDAGA NY PUBLIC
0430 PM TSTM WND GST DE WITT 43.04N 76.07W
08/10/2009 E50.00 MPH ONONDAGA NY AMATEUR RADIO
&&
JMLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG GROTON 42.59N 76.37W
08/10/2009 TOMPKINS NY PUBLIC
TREES DOWN
0427 PM HAIL DE WITT 43.04N 76.07W
08/10/2009 E0.75 INCH ONONDAGA NY PUBLIC
0430 PM TSTM WND GST DE WITT 43.04N 76.07W
08/10/2009 E50.00 MPH ONONDAGA NY AMATEUR RADIO
0456 PM HAIL ITHACA 42.44N 76.50W
08/10/2009 E0.75 INCH TOMPKINS NY PUBLIC
0505 PM HEAVY RAIN ITHACA 42.44N 76.50W
08/10/2009 E0.00 INCH TOMPKINS NY AMATEUR RADIO
MANHOLE COVERS BLOWN OFF DUE TO HEAVY RAIN
0510 PM TSTM WND DMG CINCINNATUS 42.53N 75.88W
08/10/2009 CORTLAND NY EMERGENCY MNGR
TREES DOWN
0510 PM HAIL ONEIDA 43.08N 75.66W
08/10/2009 E0.88 INCH MADISON NY PUBLIC
0515 PM HAIL ONEIDA 43.08N 75.66W
08/10/2009 E1.00 INCH MADISON NY PUBLIC
0525 PM HAIL BERKSHIRE 42.30N 76.18W
08/10/2009 E1.00 INCH TIOGA NY PUBLIC
&&
JMLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG GROTON 42.59N 76.37W
08/10/2009 TOMPKINS NY PUBLIC
TREES DOWN
0427 PM HAIL DE WITT 43.04N 76.07W
08/10/2009 E0.75 INCH ONONDAGA NY PUBLIC
0430 PM TSTM WND GST DE WITT 43.04N 76.07W
08/10/2009 E50.00 MPH ONONDAGA NY AMATEUR RADIO
0456 PM HAIL ITHACA 42.44N 76.50W
08/10/2009 E0.75 INCH TOMPKINS NY PUBLIC
0505 PM HEAVY RAIN ITHACA 42.44N 76.50W
08/10/2009 E0.00 INCH TOMPKINS NY AMATEUR RADIO
MANHOLE COVERS BLOWN OFF DUE TO HEAVY RAIN
0510 PM HAIL ONEIDA 43.08N 75.66W
08/10/2009 E0.88 INCH MADISON NY PUBLIC
0510 PM TSTM WND DMG CINCINNATUS 42.53N 75.88W
08/10/2009 CORTLAND NY EMERGENCY MNGR
TREES DOWN
0515 PM HAIL ONEIDA 43.08N 75.66W
08/10/2009 E1.00 INCH MADISON NY PUBLIC
0525 PM HAIL BERKSHIRE 42.30N 76.18W
08/10/2009 E1.00 INCH TIOGA NY PUBLIC
0535 PM HAIL 5 W WESTMORELAND 43.12N 75.52W
08/10/2009 E0.75 INCH ONEIDA NY PUBLIC
0540 PM TSTM WND DMG AFTON 42.23N 75.53W
08/10/2009 CHENANGO NY PUBLIC
TREES DOWN
0620 PM HAIL HOLLAND PATENT 43.24N 75.26W
08/10/2009 E0.75 INCH ONEIDA NY PUBLIC
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
711 PM EDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD GREENE 42.33N 75.77W
08/10/2009 CHENANGO NY LAW ENFORCEMENT
INTERSECTION OF STATE ROUTE 12 AND ROUTE 206 IMPACTED BY
FLOOD WATERS. OTHER STREETS REPORTED TO BE FLOODED IN
GREENE AS WELL.
&&
MSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 712 PM EDT MON AUG 10 2009 NYZ009-016>018-036-037-110200- MADISON-NORTHERN ONEIDA-ONONDAGA-SENECA-SOUTHERN CAYUGA- SOUTHERN ONEIDA- 712 PM EDT MON AUG 10 2009 ...SCATTERED STRONG THUNDERSTORMS WILL BE OVER THE REGION THIS EVENING... SCATTERED STRONG THUNDERSTORMS WILL BE OVER THE NORTHERN FINGER LAKES...WESTERN MOHAWK VALLEY...AND SOUTHERN TUGHILL PLATEAU THIS EVENING. THESE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS, FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH. A FEW STORMS MAY BRIEFLY APPROACH SEVERE LIMITS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.
The Binghamton radar (KBGM), 140 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194115.